Alert archive / Wyoming / Flash Flood Warnings in 2015

Flash Flood Warning 13, NWS Rapid City, SD

June 25, 2015Campbell County, Weston County, Wyoming

NWS Rapid City, SD issued this flash flood warning at Jun 25, 2015, 1:14 AM MDT for Campbell County, Weston County, Wyoming. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2015, 1:14 AM MDT (07:14 UTC)
Expired
Jun 25, 2015, 7:15 AM MDT
In force
6 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

Counties Campbell County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 188 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:00 AM MDTFLASH FLOOD13 Ene Morrisey, WYHAY CREEK FLOODING DEWEY ROAD
Jun 25, 5:00 AM MDTFLASH FLOOD20 S Downtown Newcastle, WYDEWEY ROAD CLOSED FROM HIGHWAY 85 IN WYOMING TO THE SOUTH DAKOTA BORDER DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 226 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 7.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2015-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2015-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WGUS53 KUNR 250714
FFWUNR
WYC005-045-251315-
/O.NEW.KUNR.FF.W.0013.150625T0714Z-150625T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
114 AM MDT THU JUN 25 2015

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CAMPBELL COUNTY IN NORTHEASTERN WYOMING...
  SOUTHERN WESTON COUNTY IN NORTHEASTERN WYOMING...

* UNTIL 715 AM MDT THURSDAY
    
* AT 113 AM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF 
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4404 10601 4376 10414 4351 10414 4350 10438
      4365 10601

$$

JC
3 follow-up statements
349 
WGUS73 KUNR 250749
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
149 AM MDT THU JUN 25 2015

WYC005-045-251315-
/O.CON.KUNR.FF.W.0013.000000T0000Z-150625T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL WY-WESTON WY-
149 AM MDT THU JUN 25 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM MDT
THURSDAY FOR SOUTHERN CAMPBELL AND SOUTHERN WESTON COUNTIES...

AT 147 AM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY 
FALLEN. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN 
THE WARNED AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WRIGHT...MORRISEY...RENO JUNCTION...CLARETON...SAVAGETON...ROCHELLE
AND PUMPKIN BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4404 10601 4376 10414 4351 10414 4350 10438
      4365 10601

$$

JC
997 
WGUS73 KUNR 250940
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 AM MDT THU JUN 25 2015

WYC005-045-251315-
/O.CON.KUNR.FF.W.0013.000000T0000Z-150625T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL WY-WESTON WY-
340 AM MDT THU JUN 25 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM MDT
THURSDAY FOR SOUTHERN CAMPBELL AND SOUTHERN WESTON COUNTIES... 

DOPPLER RADAR INDICATED THAT 1 TO 3 INCHES OF RAIN FELL FROM 
THUNDERSTORMS EARLIER THIS MORNING. ALTHOUGH HEAVY RAIN HAS 
ENDED...RAPID RISES OF CREEKS IN THE AREA CAN BE EXPECTED. SOME 
ROADS MAY ALSO HAVE WATER ACROSS THEM. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WRIGHT...MORRISEY...RENO JUNCTION...CLARETON...SAVAGETON...ROCHELLE
AND PUMPKIN BUTTES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4404 10601 4376 10414 4351 10414 4350 10438
      4365 10601

$$

JC
054 
WGUS73 KUNR 251233
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 AM MDT THU JUN 25 2015

WYC005-045-251240-
/O.CAN.KUNR.FF.W.0013.000000T0000Z-150625T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL WY-WESTON WY-
633 AM MDT THU JUN 25 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN CAMPBELL AND SOUTHERN WESTON
COUNTIES IS CANCELLED...

HEAVY RAIN HAS ENDED AND THE THREAT FOR FLASH FLOODING HAS 
DIMINISHED.

LAT...LON 4404 10601 4376 10414 4351 10414 4350 10438
      4365 10601

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 10:37 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 24, 10:37 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1037 PM MDT WED JUN 24 2015

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 401 PM MDT WED JUN 24 2015

CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER
NORTHEAST NEB...WITH A SURFACE TROF SOUTH AND EAST OF THE FORECAST
AREA. UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL FLOW ACROSS THE
REGION...WITH A DISTURBANCE MOVING ACROSS ND AND NORTHERN SD RIGHT
NOW AND ANOTHER ACROSS SOUTHERN WY. WEAK EMBEDDED ENERGY IS NOTED
FURTHER UPSTREAM ACROSS WESTERN MT...NORTHWEST WY...AND ID...MOVING
QUICKLY EASTWARD. A LONG LIVED SUPERCELL THUNDERSTORM TRACKED ACROSS
FAR NORTHEAST WY INTO THE SPEARFISH AREA...BUT HAS DISSIPATED IN THE
LAST HOUR OR SO. OTHERWISE... LIGHTER SHOWERS AND THUNDERSTORMS HAVE
TRACKED ACROSS NORTHWEST SD THROUGH THE EARLY AFTERNOON.
ELSEWHERE...SKIES ARE PARTLY CLOUDY. TEMPS ARE IN THE 70S AND LOWER
80S ACROSS MUCH OF THE AREA...EXCEPT COOLER WHERE SHOWERS AND CLOUDS
HAVE HUNG AROUND. NORTHERLY WINDS ARE BREEZY AT TIMES IN SOME AREAS
ACROSS THE SD PLAINS.

MORE SHOWER AND THUNDERSTORM ACTIVITY CAN BE EXPECTED OVER THE NEXT
24 TO 36 HOURS AS ADDITIONAL DISTURBANCES CROSS THE REGION. THE BEST
CHANCES FOR PCPN LOOK TO BE LATER TONIGHT AND THURSDAY...ESPECIALLY
OVER THE BLACK HILLS AREA. SOME AREAS OF HEAVIER RAINFALL CAN BE
EXPECTED...SO HAVE DECIDED TO ISSUE A FLOOD WATCH FOR MOST OF THE
BLACK HILLS AREA FROM MIDNIGHT TONIGHT THROUGH THURSDAY EVENING.
HOWEVER...THERE IS SOME LIGHT AT THE END OF THE TUNNEL...AS A MUCH
DRIER AND WARMER PATTERN DEVELOPS ON FRIDAY AND PERSISTS INTO AT
LEAST THE FIRST PART OF NEXT WEEK.

FOR LATE TODAY AND TONIGHT...THERE IS STILL SOME UNCERTAINTY ON HOW
MUCH ACTIVITY THERE WILL BE THROUGH AT LEAST THE EARLY EVENING AS
CURRENT SHORTWAVE EXITS THE AREA AND ONLY WEAK FORCING REMAINS TO
THE WEST. SOME HIGHER TERRAIN STORMS OVER EASTERN WY AND POSSIBLY
THE BLACK HILLS ARE THE MOST LIKELY SCENARIO THROUGH THIS
TIME...WITH SOME OF THE ACTIVITY POSSIBLY MOVING ACROSS THE PLAINS
INTO THE EVENING. WITH PLENTY OF INSTABILITY IN PLACE...FORECAST
CAPE VALUES OF 1000 TO 2500 J/KG...STRONG TO SEVERE STORMS ARE
POSSIBLE ACROSS THE AREA...ESPECIALLY NORTHEAST WY INTO SOUTHERN SD.
SHEAR IS SUFFICIENT FOR SUPERCELLS IN MOST AREAS. DURING THE
OVERNIGHT...STORMS WILL LIKELY INCREASE IN COVERAGE AGAIN ACROSS
NORTHEAST WY AND THE BLACK HILLS AREA...AS THE NEXT DISTURBANCE
CROSSES. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN...WITH LARGE
HAIL AND STRONG WIND GUSTS THE MAIN THREATS...ALONG WITH SOME
HEAVIER RAINFALL IN SOME AREAS.

THIS DISTURBANCE WILL LINGER ACROSS THE AREA INTO THURSDAY...WITH
GOOD CHANCES FOR SHOWERS AND STORMS...ESPECIALLY OVER THE BLACK
HILLS AREA IN THE MORNING. ACTIVITY LOOKS TO BE SCATTERED TO
NUMEROUS THROUGH MUCH OF THE DAY. THE THREAT FOR SEVERE STORMS DOES
NOT LOOK AS STRONG...BUT A FEW STRONGER STORMS ARE CERTAINLY
POSSIBLE OVER PORTIONS OF NORTHEAST WY INTO SOUTHWEST SD. WITH A LOT
CLOUD COVER AND PCPN ACROSS THE AREA...TEMPS LOOK TO BE ON THE
COOLER SIDE...WITH HIGHS MOSTLY IN THE MID 60S TO MID 70S. ACTIVITY
SHOULD TAPER OFF GENERALLY FROM WEST TO EAST DURING THE LATE
AFTERNOON AND NIGHTTIME HOURS.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 401 PM MDT WED JUN 24 2015

THE BROAD HIGH AMPLITUDE UPPER RIDGE WILL CONTINUE BUILDING OVER
THE WESTERN CONUS ON FRIDAY. A WEAK DISTURBANCE IN THE UPPER FLOW
WILL CREATE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER
WESTERN AND CENTRAL SOUTH DAKOTA FRIDAY. THE RIDGE WILL CONTINUE
TO STRENGTHEN OVER THE WEEKEND...BRINGING DRIER WEATHER INTO EARLY
NEXT WEEK. ALTHOUGH MAINLY DRY WEATHER IS EXPECTED FROM THE
WEEKEND INTO EARLY NEXT WEEK...A FEW SHORTWAVES ROUNDING THE UPPER
RIDGE MAY BE STRONG ENOUGH TO PRODUCE ISOLATED STORMS...MAINLY
ACROSS THE BLKHLS. WARMER TEMPS ARE EXPECTED WITH HIGHS REGULARLY
REACHING THE 80S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1035 PM MDT WED JUN 24 2015

VFR CONDITIONS EXPECTED FOR MUCH OF THE NIGHT. WDSPRD CONVECTION
IS THEN EXPECTED TO DEVELOP THURSDAY MORNING ACROSS NERN WY AND
SPREAD EWD INTO WRN SD...PRODUCING RATHER WDSPRD MVFR/IFR
CONDITIONS. CONDITIONS WILL THEN IMPROVE FROM WEST TO EAST
THURSDAY AFTN/EVE AS PCPN DECREASES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH THURSDAY EVENING FOR SDZ024>031-041-042-
     072>074.

WY...FLOOD WATCH THROUGH THURSDAY EVENING FOR WYZ057-058.

&&

SHORT TERM...26
LONG TERM...13
AVIATION...JOHNSON
Hazardous weather outlook, Jun 24, 3:16 PM MDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
316 PM MDT WED JUN 24 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
316 PM MDT WED JUN 24 2015

...FLOOD WATCH FOR THE BLACK HILLS AREA FROM LATE TONIGHT THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS STILL A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
THE AREA THROUGH TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE POSSIBLE WITH THESE STORMS. STORMS WILL INCREASE IN COVERAGE
TONIGHT...ESPECIALLY AFTER MIDNIGHT...CONTINUING INTO THURSDAY.
AREAS OF MODERATE TO HEAVY RAINFALL ARE LIKELY...ESPECIALLY ACROSS
THE BLACK HILLS AREA. THE ADDITIONAL RAIN...COMBINED WITH ALREADY
SATURATED GROUND AND MANY CREEKS AND STREAMS RUNNING HIGH FROM
PREVIOUS RAINFALL...MAY RESULT IN FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR
THUNDERSTORMS THROUGH FRIDAY...WITH STRONGER STORMS POSSIBLE AT
TIMES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA ON THURSDAY.
LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY
SEVERE STORMS.

AREAS OF MODERATE TO HEAVY RAINFALL ARE LIKELY ON THURSDAY...
ESPECIALLY ACROSS THE BLACK HILLS AREA...WHICH MAY RESULT IN
ADDITIONAL FLOODING OF RIVERS...CREEKS...AND ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY INTO TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 25, 1:11 AM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
111 AM MDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             8 E PUMPKIN BUTTES      43.75N 105.73W
06/25/2015  E2.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

            CRACKED WINDOWS FROM HAIL

&&

JC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:32 AM MDTSevere Thunderstorm WarningUNRCampbell58 min
Jun 25, 12:35 AM MDTSevere Thunderstorm WarningUNRWeston55 min
Jun 25, 1:26 AM MDTSevere Thunderstorm WarningUNRCampbell75 min
Jun 25, 1:31 AM MDTSevere Thunderstorm WarningUNRWeston74 min
Jun 25, 11:51 AM MDTSpecial Weather StatementUNRWeston39 min
Jun 25, 12:14 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston61 min
Jun 25, 1:08 PM MDTSevere Thunderstorm WarningUNRWeston37 min
Jun 25, 2:12 PM MDTAreal Flood WarningUNRWeston24 hr

Nearby

Flash Flood Warnings in Wyoming, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.